Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: We agree with Dr. Rifai et al. that a decision to prescribe pegylated IFN-α 2a with ribavirin to patients with a history of psychiatric disorder requires a comprehensive risk-benefit assessment. However, exactly which data should go into such assessments is not always clear. Until recently, treatment guidelines based on widely accepted risk-benefit perspectives specified the following: 1) that IFN-α should be permanently discontinued when patients develop secondary psychiatric disorders and 2) that IFN-α should not be offered to patients with primary psychiatric disorders. These perspectives were based on the assumption that primary and secondary psychiatric disorders increase the potential for IFN-α-induced neuropsychiatric disturbance. Our report presents our review of data pertaining to IFN-α-induced mania, the goal of which was to identify and articulate therapeutically optimistic strategies for the clinical management of this mania.
It has been established that the hepatitis C virus genotype 1 and older age are predictors of poor response to IFN-α. Mr. C, the patient we described, was infected with hepatitis C virus genotype 1a. Dr. Rifai et al. point also to Mr. C’s African American ethnicity, obesity, and psychiatric history as predictors of poor response. The marginal effectiveness of IFN-α 2b reported in African Americans may be partly due to their being disproportionately represented among individuals with the hepatitis C virus genotype 1 (1), but viral kinetic response data indicate that IFN-α suppression of viral replication is poorer for this group (3). On the other hand, African Americans have accounted for only 5% of clinical trial populations, whereas they make up about 22% of the total hepatitis C patient population (4, 5), indicating the need for more focused research. Future research will determine precisely what benefits can be reasonably expected for African Americans who undergo a full course of treatment with pegylated IFN-α plus ribavirin. Meanwhile, we support a stance that encourages treatment of African American patients, even when they have genotype 1 infection. Viral kinetic response data also indicate that obesity may impair the effectiveness of IFN-α (2), but obesity is a modifiable factor, and there are other more compelling health reasons to encourage weight reduction.
Dr. Rifai et al. suggest that previous and family history of psychiatric disorder could increase the risk for IFN-α-induced psychiatric disorder, citing for support a study that ascertained depression only in a small sample (6). There is also evidence that a history of previous psychiatric disorder does not predispose to neuropsychiatric complications of pegylated IFN-α (1, 7). In our opinion, the available data suggest that individuals with primary psychiatric disorders do not represent a class for whom a uniformly elevated risk for IFN-α-induced psychiatric disorder exists.
Mr. C has not had a full course of any IFN-α yet. IFN-α plus ribavirin treatment was interrupted by problems related to obtaining the medication, pegylated IFN-α plus ribavirin, and by the mania we described. That fact, considered together with the reported partial response to IFN-α plus ribavirin, our review of the literature, and the points in this letter, is the reason we feel that prescribing IFN-α again (with appropriate psychiatric management) is an available option. More important, our goal is to encourage the attitude that more can be done for hepatitis C virus patients who develop mania than only discontinuation of—and permanent disqualification from— IFN-α treatment. The potential exists for these patients to complete a course of this treatment and gain remission from chronic hepatitis C. We freely acknowledge that these (and future) treatments must be offered in the context of a comprehensive, individualized, risk-benefit assessment that incorporates not only indicators of treatment response but also the individual’s preferences and psychosocial resources.
In their reaction to our recent report, Dr. Asnis et al. point out the potential that exists for iatrogenic mania, albeit uncommon, when selective serotonin reuptake inhibitor (SSRI) antidepressants are prescribed. This point, likely well known to psychiatrists, will also be instructive to gastroenterologists who read the Journal.
Dr. Asnis et al. portray the case we reported as an example of antidepressant-induced mania. Since the first case of fluoxetine-induced mania was described in 1982 (8), the potential for this phenomenon has become well established. In adults with major depressive disorder, fluoxetine-induced mania generally occurs within 1–2 months of starting treatment, sometimes after a dose increase, although one case of mania occurring 16 weeks after a dose increase has been described (9). We are not aware of any case in which antidepressant-induced mania occurred in a patient who had been taking the specific medication for years.
We do not agree that increasing the dose of fluoxetine 5 months before mania onset is a more likely explanation for our patient’s mania than pegylated IFN-α prescribed 3 weeks before the onset of mania. First, in attributing the mania to added fluoxetine, one assumes that the subsequent pegylated IFN-α exposure is irrelevant; such reasoning is obviously flawed. Second, a 3-week interval is much more likely to show a strong association than a 5-month interval, since the strength of a temporal association decreases rapidly as the time interval between exposure and effect increases. In addition, we are not aware of any evidence that mania is more likely to result from prescribing an SSRI than from IFN-α treatment. It is also not known whether pegylated IFN-α is less likely than other IFN-α formulations to cause mania. The clinical trial cited by Dr. Asnis et al. noted a lower rate of depression after taking pegylated IFN-α (10) than IFN-α 2b but did not assess other neuropsychiatric syndromes. Dr. Asnis et al. assume that this finding can be generalized to other neuropsychiatric syndromes; our position is that depression is not mania.
Dr. Asnis et al. also suggest that the initial discontinuation of IFN-α contributed to the mania. This phenomenon has been reported (11, 12). However, our patient developed mania 3 weeks after treatment had resumed with pegylated IFN-α. Regarding the possibility of a "rebound hyperdopaminergic state" due to IFN-α withdrawal, available data on the effects of IFN-α on dopamine neurotransmission are preliminary and mixed. There are indications that these effects vary by brain region, with, for example, increases in the cortex and hypothalamus, decreases in the striatum, and increased dopaminergic metabolism in the hippocampus (13).
Our intent in the original report was to demonstrate that IFN-α-induced mania need not result in the abandonment of IFN-α treatment since management strategies exist to salvage the situation and give more patients the opportunity to complete a course of this treatment and gain remission from chronic hepatitis C. While we emphasize a stance of therapeutic optimism, we acknowledge that our therapeutic interventions do have adverse effects that must be taken into account when formulating an individualized treatment plan for these patients.
Dr. Wilson’s caution that the use of gabapentin for the treatment of bipolar disorder has been discredited can be taken as a caveat to our recommendations for the treatment of IFN-α-induced mania. Our approach has been to give priority to established treatments for mania ("typical" and "atypical" neuroleptics and lithium). On the other hand, successful acute (and maintenance) treatment of IFN-α-induced mania with gabapentin has been reported (14). Clinical anecdotes, which form the basis for our recommendations, are the only data currently available to guide the management of IFN-α-induced mania. We hope that our report, and the recommendations therein, will spur more systematic evaluation of the available treatments.
Reprints are not available; however, Letters to the Editor can be downloaded at http://ajp.psychiatryonline.org.
Download citation file:
Web of Science® Times Cited: 1